Colorado, 2023

Wildfire in Colorado, August 5 to 31, 2023

August 5 to 31, 2023 · NWS GJT · 1 event in 1 county or zone

A wildfire began from lightning approximately three miles into the South San Juan Wilderness, 13 miles northeast of Pagosa Springs, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from lightning approximately three miles into the South San Juan Wilderness, 13 miles northeast of Pagosa Springs, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 4:48 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 4:48 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
548 AM MDT Sat Aug 5 2023

.UPDATE...
Issued at 548 AM MDT Sat Aug 5 2023

The 06Z NAMNest has finally caught up on the coverage of showers
and a few embedded storms going on across northeast Utah and
northwest Colorado early this morning. This line will slowly move
east before largely dissipating around mid to late morning across
the west-central Colorado mountains. As a result, went ahead and
did a quick PoP update accounting for the latest trends. Due to
the increase in cloud cover, temperatures have been a bit milder
than anticipated across the north. Therefore, adjusted this
morning's lows by a few degrees.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 320 AM MDT Sat Aug 5 2023

CAM guidance has done a pretty awful job at anticipating the
coverage of tonight's continued convection across northeast Utah
as well as some west-central Colorado mountains, resulting in the
need for several short-term PoP updates. These nocturnal showers
and embedded storms are the result of a weak wave nudging into our
northern zones. Elsewhere remains under the influence of the ridge
of high pressure to our south, as it continues to be shunted farther
west through the short term. In response, dry and warm conditions
will persist. Additionally, the subtropical jet is still on track
to round the periphery of the ridge this weekend, aiding in the
advection of dry air. PWATs will plummet to between 60 to 80% of
normal this afternoon for areas south of the I-70 corridor before
dropping even more to 30 to 60% of normal Sunday afternoon. The
Four Corners region in particular looks to reach 10 to 20% of
normal! These abnormally dry conditions will see humidities drop
into the single digits to mid teens as temperatures continue to
climb to slightly above normal. Deep mixing under the jet will
result in breezy conditions as the westerly gradient tightens
aloft, producing gusts in excess of 20 mph at the surface.
Therefore, the potential for at least localized critical fire
weather conditions remains a concern for the southern tier of the
forecast area today and tomorrow. The one caveat is 700 mb winds
only look to reach 20 to 25 kts today while increasing marginally
tomorrow. An uptick to 30 to 35 kts looks to occur tomorrow night,
the period when humidities will climb above critical thresholds.
Hesitation also stems from the fact that even the 90th percentile
gusts are borderline for highlights, as well as the probability of
those stronger winds occurring remains generally less than 40
percent. Therefore, have opted not to issue any fire weather
highlights at this time for either today or tomorrow though, once
again, at least localized conditions are expected.

The jet's presence will also put northeast Utah and northwest
Colorado in the left exit region and, since PWATs remain right
around normal for these areas, another round of at least isolated
showers and thunderstorms will develop by midday. Convection will
be short-lived, producing some stronger outflow gusts of 40 to 45
mph. Brief moderate rain can't be ruled out, but the influence of
some drier air at the surface will minimize the potential greatly.
Mostly quiet conditions are expected overnight across the north as
the majority of showers diminish after sunset with the loss of
daytime heating. The exception looks to be the northwest Colorado
mountains where some stray showers will linger into Sunday morning.
As the center of the ridge settles over southern New Mexico and
Arizona on Sunday, its axis will be able to amplify farther north.
Therefore, the aforementioned drier airmass will reach areas
north of I-70, dropping PWATs to slightly below normal. Storm
coverage will decrease as a result, though residual moisture
paired with orographics will fuel diurnally-driven convection over
the northern Colorado mountains. There is better confidence for
any lingering showers and storms to end after sunset for Sunday
night, resulting in benign conditions.

.LONG TERM...(Monday through Friday)
Issued at 320 AM MDT Sat Aug 5 2023

Troughing across both the Pacific Northwest and the eastern CONUS
will continue on Monday. This will keep the subtropical high
centered over the Desert Southwest. An embedded wave tracking
through the Northern Rockies Monday afternoon will lead to
increased clouds across the northern zones with a slight uptick in
storm coverage. Some clouds will trickle down to the I-70 corridor
as well, allowing humidities to climb marginally. Southeast Utah
and southwest Colorado will remain plenty dry with another round
of single digit to low teen humidities expected. While the core of
the jet will depart to the east, deep mixing will continue as the
gradient aloft tightens ahead of the Pacific trough. Therefore,
another breezy day is on tap for the Four Corners resulting in at
least localized critical fire weather conditions. Coverage and
duration of gusts greater than 25 mph looks better for Monday, so
the need for fire weather highlights will continue to be monitored.
Tuesday looks to be the start of a transition synoptically speaking
as the Pacific trough nudges farther inland across the West Coast,
slowly ushering the subtropical high back to the east. Yet another
weak wiggle in the flow will quickly clip northwest Colorado,
helping tighten our gradient overhead a bit more. Critical fire
weather conditions once again look likely as PWATs remain below
normal, apart from areas along the Wyoming border which will stay
near to even slightly above normal due to the wave. Therefore,
isolated afternoon storms can be expected.

Flow aloft will shift to the northwest on Wednesday as we reach
the outer periphery of the high as its center continues to drift
east. Not much significant moisture advection is anticipated
during this change, but there will be an uptick in at least high
clouds area-wide. Unfortunately, minimum humidities look to remain
at critical thresholds across much of the region Wednesday afternoon.
Extended guidance projects a weak trough will build off the coast
of southern California late in the week, shifting the high into a
more favorable position to allow some subtropical moisture to
creep back into the region. Cluster ensembles keep this trough,
and the ridge, relatively stationary as broad troughing continues
to dominate the eastern states. So, while not a potent push of
moisture, it looks promising to at least bring some slight relief
to our abnormally dry weather.

Overall, temperatures will trend a few degrees above normal for
our southern and central zones through the period with some pockets
of near to slightly below normal anticipated across the north. If
the uptick in moisture arrives late in the week, some slight
moderation of highs will follow suit.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM MDT Sat Aug 5 2023

The 06Z NAMNest has finally caught up on the coverage of showers
and a few embedded storms across northeast Utah and northwest
Colorado early this morning. This line will slowly move east
before largely dissipating around mid to late morning. Showers and
storms will redevelop across the north, favoring the higher
terrain, after 18Z and continuing into the early evening hours.
Gusty outflow winds and lightning will be the main threats so VFR
should prevail. TAF sites do not look to be directly impacted at
this time but sites such as KHDN, KVEL, and KEGE could see storms
in the vicinity. Elsewhere will remain dry and breezy with gusts
of 20 to 25 kts expected. While some light showers will once again
linger across the north tonight, overall dry weather will prevail
into Sunday.

&&

.FIRE WEATHER...
Issued at 320 AM MDT Sat Aug 5 2023

As dry air returns to southern portions of the area, and deeper
mixing brings some gusty winds to the surface, critical fire
weather conditions move back into the picture. Today, models
continue to highlight some localized critical fire conditions for
our southern fire zones but as they will be localized, no fire
weather products appear needed. While breezy conditions will
persist on Sunday, hesitation remains on how widespread gusts of
25 mph or greater will be. Even the latest 90th percentile
guidance keeps things borderline. Regardless, at least localized
critical fire weather conditions will develop across the southern
zones and we'll see how this afternoon's guidance plays out
regarding those stronger winds. Warm, dry and breezy weather will
continue early next week across southeast Utah and southwest
Colorado so please continue to monitor the forecast for any
potential fire weather highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...MMS
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 5, 2:15 AM MST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Sat Aug 5 2023

COZ001>014-017>023-UTZ022>025-027>029-061500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Sat Aug 5 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of isolated showers and thunderstorms will develop
over the north this afternoon and early evening, favoring the
higher terrain. Gusty winds will be the main threat with any
storms in addition to brief moderate rain. Elsewhere, dry and
breezy weather will prevail as temperatures continue to climb.
Localized critical fire weather conditions will be possible across
southeast Utah and southwest Colorado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and breezy weather will prevail across the southern tier of
the forecast area through early next week. As temperatures
continue to climb and humidities drop, critical fire weather
conditions will be a concern, particularly across southeast Utah
and southwest Colorado. Weak systems brushing the northern zones
will result in the potential for isolated storms over the higher
terrain each afternoon. Some moisture looks to slowly trickle into
the area mid to late next week but, overall, dry weather will
prevail for most locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
August 5, 9:01 AM MST to August 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Quartz Ridge Fire started in early August from lightning in the South San Juan Wilderness, 13 miles northeast of Pagosa Springs, Colorado. The fire grew to 2,850 acres before it was contained in late November.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142188.